Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 31, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 5, 2008, 4:48 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2008, 4:48 PM MST (23:48 UTC)
- Expired
- Aug 5, 2008, 5:30 PM MST
- In force
- 42 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 38 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 2312 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 052348 SVRVEF AZC015-NVC003-060030- /O.NEW.KVEF.SV.W.0031.080805T2348Z-080806T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 448 PM PDT TUE AUG 5 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 530 PM PDT/530 PM MST/. * AT 440 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF COTTONWOOD COVE...AND WAS MOVING NORTHEAST AT 7 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COTTONWOOD COVE AROUND 530 PM PDT... LAT...LON 3554 11471 3545 11450 3523 11460 3528 11482 TIME...MOT...LOC 2347Z 212DEG 6KT 3534 11468 $$ JH
2 follow-up statements
000 WWUS55 KVEF 060010 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 510 PM PDT TUE AUG 5 2008 AZC015-NVC003-060030- /O.CON.KVEF.SV.W.0031.000000T0000Z-080806T0030Z/ MOHAVE AZ-CLARK NV- 510 PM PDT TUE AUG 5 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT/530 PM MST/ FOR SOUTH CENTRAL CLARK AND EXTREME WEST CENTRAL MOHAVE COUNTIES... AT 501 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTH OF COTTONWOOD COVE...MOVING NORTHEAST AT 7 MPH. HEAVY RAIN IS ALSO LIKELY WITH THIS STORM. THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTHEAST OF COTTONWOOD COVE BY 530 PM PDT... LAT...LON 3554 11471 3545 11450 3523 11460 3528 11482 TIME...MOT...LOC 0010Z 212DEG 6KT 3537 11466 $$ JH
000 WWUS55 KVEF 060024 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 524 PM PDT TUE AUG 5 2008 AZC015-NVC003-060033- /O.EXP.KVEF.SV.W.0031.000000T0000Z-080806T0030Z/ MOHAVE AZ-CLARK NV- 523 PM PDT TUE AUG 5 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLARK AND EXTREME WEST CENTRAL MOHAVE COUNTIES WILL EXPIRE AT 530 PM PDT/530 PM MST/... THE THUNDERSTORM WEAKENED AND THE THREAT OF DAMAGING WINDS AND LARGE HAIL HAS ENDED. HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE STILL POSSIBLE WITH THIS STORM SOUTH OF COTTONWOOD COVE. LAT...LON 3554 11471 3545 11450 3523 11460 3528 11482 TIME...MOT...LOC 0023Z 212DEG 6KT 3539 11465 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:40 PM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 5, 2:40 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT TUE AUG 5 2008
.SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE
AREA THROUGH FRIDAY FOR SCATTERED...MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. LOCALLY HEAVY RAIN WILL BE POSSIBLE FROM THESE
THUNDERSTORMS. DUE TO THE MOISTURE...DAYTIME TEMPERATURES WILL
GENERALLY BE NEAR TO SLIGHTLY BELOW NORMAL. A DRIER SOUTHWEST FLOW
IS FORECAST TO DEVELOP FOR THE WEEKEND WITH THUNDERSTORMS MAINLY
CONFINED TO NORTHWEST ARIZONA.
&&
.SHORT TERM...CONVECTION HAS FIRED AS EXPECTED MAINLY OVER THE
EASTERN HALF OF THE CWA. SO FAR THESE STORMS HAVE BEEN SLIGHTLY LESS
ORGANIZED THAT YESTERDAY...BUT IT LOOKS LIKE WE COULD SEE BETTER
ORGANIZATION LATER THIS AFTERNOON. 18Z RUC SHOWING BEST INSTABILITY
PUSHING THROUGH EASTERN SAN BERNARDINO AND INTO CLARK COUNTY AROUND
00Z AND MAINTAINING THROUGH 06Z. 18Z NAM/RUC SHOWING THE UPPER LEVEL
DISTURBANCE AROUND H2-H3 MB MOVING NORTHEAST THROUGH INYO AND INTO
NYE COUNTY BETWEEN 00Z AND 06Z. THIS WILL ALSO HELP TO KEEP
CONVECTION GOING THROUGH THE EARLY EVENING. MOIST AND UNSTABLE
CONDITIONS EXIST WEDNESDAY ACROSS THE AREA...BUT CURRENTLY NOT
SEEING ANY SIGNIFICANT TRIGGER. ALTHOUGH THIS COULD EASILY CHANGE
WITH ORGANIZED CONVECTION TO THE EAST. WILL HAVE TO WATCH AN AREA OF
VORTICITY OVER NORTHERN MEXICO WHICH IS TRIGGERING CONVECTION OVER
SOUTHERN ARIZONA AS IT SLOWLY WORKS NORTH. THE MODELS SLOWLY PULL IT
NORTHWEST INTO SOUTHERN CA BY WEDNESDAY AFTERNOON. WILL KEEP THE
FLASH FLOOD WATCH IN EFFECT UNTIL 10PM THIS EVENING.
&&
.LONG TERM...HIGH PRESSURE OVER THE FOUR CORNERS AND TROUGHING OFF
THE WEST COAST MAINTAINS A SOUTH TO SOUTHEASTERLY FLOW INTO THE AREA
THURSDAY AND FRIDAY. THE BEST CHANCE FOR STORMS WILL BE PRIMARILY
OVER THE EASTERN CWA BOTH DAYS BUT A PROGGED 50-60KT JET INTO THE
CENTRAL CALIFORNIA COAST COULD PROVIDE ENOUGH DYNAMICAL SUPPORT FOR
ISOLATED STORMS OVER THE NORTHERN TIER COUNTIES. TEMPS ON THURSDAY
AND FRIDAY WILL BE HEAVILY INFLUENCED BY AMOUNT OF LEFTOVER DEBRIS
CLOUD AND ALSO ON EARLY THUNDERSTORM DEVELOPMENT AND RESULTING
CIRRUS SHIELD EACH DAY. THE GFS AND ECMWF THEN SHOW A MORE SOUTHWEST
UPPER FLOW OVER THE WEEKEND WHICH SHOULD BEGIN TO LESSEN TSTORM
CHANCES AREAWIDE. HOWEVER...KEPT A MENTION OF STORMS IN THE EASTERN
AREAS TO ACCOUNT FOR PRE-MATURE MODEL DRYING TENDENCIES. WITH LESS
CLOUD COVER AND SHOWER ACTIVITY ANTICIPATED OVER THE WEEKEND AND
EARLY NEXT WEEK...TEMPERATURES SHOULD WARM BACK TO NEAR NORMAL
LEVELS.
&&
.AVIATION...FOR MCCARRAN...SCATTERED THUNDERSTORMS TO CONTINUE IN
AND AROUND THE LAS VEGAS VALLEY INTO THE EVENING WITH THE POTENTIAL
FOR HEAVY RAIN AND STRONG...GUSTY OUTFLOW WINDS THE PRIME IMPACTS.
THUNDERSTORMS ARE ALSO LIKELY TO BECOME MORE WIDESPREAD ALONG ALL
APPROACH CORRIDORS INTO MCCARRAN AS WELL.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS HAVE AND WILL CONTINUE TO DEVELOP ACROSS
MUCH OF THE AREA THROUGH THIS EVENING WITH MOHAVE...CLARK...LINCOLN
AND SAN BERNARDINO COUNTIES THE MOST LIKELY AREAS. THE PRIMARY
CONCERNS WILL BE HEAVY RAIN THAT COULD LOWER VISIBILITY AT TIMES AND
STRONG...ERRATIC WINDS ASSOCIATED WITH TSTORMS OUTFLOW BOUNDARIES.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR NVZ015>022.
AZ...FLASH FLOOD WATCH UNTIL 10 PM MST THIS EVENING FOR AZZ001>003-
036.
CA...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR CAZ522>527.
&&
GORELOW/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Aug 5, 6:29 AM MST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 629 AM PDT TUE AUG 5 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-060700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 629 AM PDT TUE AUG 5 2008 /629 AM MST TUE AUG 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST NEVADA... NORTHWEST ARIZONA AND EASTERN SAN BERNARDINO COUNTY CALIFORNIA THIS AFTERNOON AND EVENING. HEAVY RAIN WILL BE POSSIBLE AND ISOLATED FLASH FLOODING WILL BE THE MAIN HAZARDOUS WEATHER THREAT IN THESE AREAS...THOUGH STRONG WIND GUSTS AND HAIL WILL ALSO BE POSSIBLE WITH A FEW STORMS. ISOLATED THUNDERSTORMS ARE EXPECTED OVER INYO COUNTY CALIFORNIA AND ADJOINING AREAS OF SOUTHWEST NEVADA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE WEDNESDAY AND THURSDAY FOR CONTINUED THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS. ISOLATED FLASH FLOODING WILL CONTINUE TO BE THE MAIN HAZARDOUS WEATHER THREAT. DRIER SOUTHWEST FLOW IS FORECAST TO DEVELOP OVER SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA FOR THE WEEKEND AND EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ADAIR
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:35 PM MST | Areal Flood Advisory | VEF | Mohave | 115 min |
| Aug 4, 5:47 PM MST | Flash Flood Warning | VEF | Mohave | 117 min |
| Aug 5, 10:19 AM MST | Flash Flood Watch | VEF | Mohave | 11 hr |
| Aug 5, 2:08 PM MST | Areal Flood Advisory | VEF | 88 min | |
| Aug 4, 7:45 PM MST | Areal Flood Advisory | VEF | Clark | 2 hr |
| Aug 5, 1:44 PM MST | Areal Flood Advisory | VEF | Clark, Nye | 3 hr |
| Aug 5, 1:59 PM MST | Areal Flood Advisory | VEF | Clark, Lincoln, Nye | 2 hr |
| Aug 5, 2:25 PM MST | Areal Flood Advisory | VEF | Clark | 110 min |
| Aug 5, 3:40 PM MST | Areal Flood Advisory | VEF | Lincoln | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Severe Thunderstorm Warnings in Nevada, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.